Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 88, NWS Melbourne, FL

July 6, 1998Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 6, 1998, 5:34 PM EDT for Brevard County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 1998, 5:34 PM EDT (21:34 UTC)
Expired
Jul 6, 1998, 6:20 PM EDT
In force
46 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1998-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1998-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2608 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

117 
WUUS01 KMLB 062135 RRA
SVRMLB
FLC009-062220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
534 PM EDT MON JUL 6 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     BREVARD COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 620 PM EDT

* AT 535 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS FROM COCOA TO ROCKLEDGE AND PINEDA.  MOVEMENT
  WAS EAST TO SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    NORTH MELBOURNE...SATELLITE BEACH AND INDIAN HARBOUR BEACH
    THROUGH 600 PM.



SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:26 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 6, 2:26 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
226 PM EDT MON JUL 6 1998

CURRENTLY...STORMS FIRED IN THE VICINITY OF WEAK PREFRONTAL TROUGH
AND WAS SLOWER TO DEVELOP ELSEWHERE.  SEA BREEZE REAL SLOW TO MOVE
INLAND TODAY...WHICH HAS ALLOWED TEMPS TO CLIMB MORE THAN EXPECTED.

DISCUSSION...MODELS DID NOT DO A VERY GOOD JOB OF PICKING UP ON THE
WEAK TROUGH.  ETA WANTS TO MOVE IT QUICKLY ON TO THE NORTH BUT FEEL
THE NGMS HANDLING OF VERY LITTLE MOVEMENT WILL BE BETTER.  RIDGE
SHOULD REMAIN SOUTH OF THE AREA SO WE WILL HAVE A SOUTHWEST FLOW
STARTING OUT THE NEXT COUPLE DAYS WHICH WILL EASILY ALLOW MAX TEMPS
TO GO ABOVE THE FWCS (REACHED 98 ALREADY TODAY HERE AT THE OFFICE).
SHORTWAVE CURRENTLY DROPPING SOUTHEAST ACROSS THE AREA LIKELY TO
LEAVE US ON ITS BACKSIDE THE NEXT FEW DAYS.  THIS HAS BEEN A
STABILIZING INFLUENCE OF LATE.  FEEL THAT SINCE THE ATMOSPHERE HAS
YIELDED SOME RAINFALL THE LAST FEW DAYS...AND SOME PLACES ACTUALLY
HAVE A WET GROUND...THERE WILL BE LESS OF A DECREASE IN AREAL
COVERAGE OF AFTERNOON STORMS.  SO POPS OF 50 PERCENT SEEMS GOOD IN
THE AFTERNOON AND EXTENDING INTO THE EARLY EVENING ON TUESDAY THEN
CLOSE TO GUIDANCE POPS OF 40 PERCENT WEDNESD0AY OKAY FOR NOW.

LASCODY

In the hours before

Special weather statement, Jul 6, 11:45 AM EDT, 5 hours 49 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-062000-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1145 AM EDT MON JUL 6 1998

...SCATTERED AFTERNOON LIGHTNING STORMS...
...DANGEROUS WILDFIRE CONDITIONS CONTINUE...

A RIDGE OF HIGH PRESSURE ACROSS SOUTH FLORIDA AND A WEAK PREFRONTAL
TROUGH OVER NORTH FLORIDA WILL PROVIDE A LIGHT SOUTH TO SOUTHWEST
WIND FLOW ACROSS THE AREA TODAY.

DEEP LAYER MOISTURE HAS INCREASED TO NEAR NORMAL FOR EARLY JULY...
THEREFORE THE COVERAGE OF SHOWERS AND LIGHTNING STORMS TODAY WILL BE
GREATER THAN RECENT DAYS.  SCATTERED STORMS ARE EXPECTED TO FORM
EARLY THIS AFTERNOON OVER NORTHERN SECTIONS NEAR THE PREFRONTAL
TROUGH.  OTHER STORMS SHOULD START DEVELOPING ALONG THE EAST COAST
SEA BREEZE...LIKELY A LITTLE CLOSER TO THE COAST COMPARED TO RECENT
DAYS.  SOME BOUNDARY INTERACTIONS FROM STORMS THAT FORM ALONG THE
EAST AND WEST COAST SEA BREEZES ARE EXPECTED BY LATE AFTERNOON
...WHICH SHOULD LEAD TO SOME STRONG STORMS.

THE MAIN THREATS FROM STORMS WILL BE FREQUENT CLOUD TO GROUND
LIGHTNING AND RAINFALL OF ONE TO TWO INCHES WITH ISOLATED AMOUNTS UP
TO THREE INCHES IN A SHORT PERIOD OF TIME.  WITH RATHER LIMITED STORM
ACTIVITY THIS SUMMER...PEOPLE NEED TO REMEMBER THEIR LIGHTNING SAFETY
RULES.  THOSE WITH OUTSIDE ACTIVITIES SHOULD MOVE TO ENCLOSED
BUILDINGS OR AUTOMOBILES AT THE FIRST SIGN OF DEVELOPING LIGHTNING
STORMS.

ALTHOUGH SOME INLAND AREAS HAVE RECEIVED RAINFALL THE PAST FEW
DAYS...CONDITIONS OVERALL REMAIN VERY DRY AND A HIGH THREAT
FROM WILDFIRES WILL CONTINUE...ESPECIALLY WHERE LIGHTNING INITIATES
NEW FIRES AND GUSTY WINDS QUICKLY FAN THE FLAMES.

MARINE INTERESTS...NO LIGHTXNING STORM ACTIVITY IS ANTICIPATED OVER
THE ATLANTIC TODAY...HOWEVER LIGHTNING MAY AFFECT PORTIONS OF THE
INTRACOASTAL WATERWAYS DURING THE EARLY AFTERNOON AS STORMS DEVELOP
OVER THE MAINLAND.

LASCODY
Special weather statement, Jul 6, 11:45 AM EDT, 5 hours 49 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-062000-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1145 AM EDT MON JUL 6 1998

...SCATTERED AFTERNOON LIGHTNING STORMS...
...DANGEROUS WILDFIRE CONDITIONS CONTINUE...

A RIDGE OF HIGH PRESSURE ACROSS SOUTH FLORIDA AND A WEAK PREFRONTAL
TROUGH OVER NORTH FLORIDA WILL PROVIDE A LIGHT SOUTH TO SOUTHWEST
WIND FLOW ACROSS THE AREA TODAY.

DEEP LAYER MOISTURE HAS INCREASED TO NEAR NORMAL FOR EARLY JULY...
THEREFORE THE COVERAGE OF SHOWERS AND LIGHTNING STORMS TODAY WILL BE
GREATER THAN RECENT DAYS.  SCATTERED STORMS ARE EXPECTED TO FORM
EARLY THIS AFTERNOON OVER NORTHERN SECTIONS NEAR THE PREFRONTAL
TROUGH.  OTHER STORMS SHOULD START DEVELOPING ALONG THE EAST COAST
SEA BREEZE...LIKELY A LITTLE CLOSER TO THE COAST COMPARED TO RECENT
DAYS.  SOME BOUNDARY INTERACTIONS FROM STORMS THAT FORM ALONG THE
EAST AND WEST COAST SEA BREEZES ARE EXPECTED BY LATE AFTERNOON
...WHICH SHOULD LEAD TO SOME STRONG STORMS.

THE MAIN THREATS FROM STORMS WILL BE FREQUENT CLOUD TO GROUND
LIGHTNING AND RAINFALL OF ONE TO TWO INCHES WITH ISOLATED AMOUNTS UP
TO THREE INCHES IN A SHORT PERIOD OF TIME.  WITH RATHER LIMITED STORM
ACTIVITY THIS SUMMER...PEOPLE NEED TO REMEMBER THEIR LIGHTNING SAFETY
RULES.  THOSE WITH OUTSIDE ACTIVITIES SHOULD MOVE TO ENCLOSED
BUILDINGS OR AUTOMOBILES AT THE FIRST SIGN OF DEVELOPING LIGHTNING
STORMS.

ALTHOUGH SOME INLAND AREAS HAVE RECEIVED RAINFALL THE PAST FEW
DAYS...CONDITIONS OVERALL REMAIN VERY DRY AND A HIGH THREAT
FROM WILDFIRES WILL CONTINUE...ESPECIALLY WHERE LIGHTNING INITIATES
NEW FIRES AND GUSTY WINDS QUICKLY FAN THE FLAMES.

MARINE INTERESTS...NO LIGHTXNING STORM ACTIVITY IS ANTICIPATED OVER
THE ATLANTIC TODAY...HOWEVER LIGHTNING MAY AFFECT PORTIONS OF THE
INTRACOASTAL WATERWAYS DURING THE EARLY AFTERNOON AS STORMS DEVELOP
OVER THE MAINLAND.

LASCODY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:32 PM EDTSevere Thunderstorm WarningMLBOsceola63 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.